Mississippi, 2025

Hail and Damaging Winds in Mississippi, April 27, 2025

April 27, 2025 · NWS MEG · 12 events in 3 counties and zones

As a shortwave slowly marched across the Mid-South, aided by diurnal instability a few strong to severe storms were able to grow and produce large hail and some wind damage and knock down trees and powerlines. Peak intensity of a storm occurred over Lafayette County where widespread damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

As a shortwave slowly marched across the Mid-South, aided by diurnal instability a few strong to severe storms were able to grow and produce large hail and some wind damage and knock down trees and powerlines. Peak intensity of a storm occurred over Lafayette County where widespread damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 27, 11:21 AM CST, 2 hours 29 minutes earlier. Its key messages:

  • Updated at 1219 PM CDT Sun Apr 27 2025
  • Summer-like showers and thunderstorms are possible today with no organized severe weather expected.
  • A cold front will approach the Mid-South late Tuesday, bringing a potential of severe weather for areas north of the I-40 corridor.
  • Minor flooding will continue along the Mississippi and Saint Francis Rivers today with river levels continuing to slowly fall.
Area forecast discussion, Apr 27, 11:21 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1221 PM CDT Sun Apr 27 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1219 PM CDT Sun Apr 27 2025

- Summer-like showers and thunderstorms are possible today with no
  organized severe weather expected.

- A cold front will approach the Mid-South late Tuesday, bringing
  a potential of severe weather for areas north of the I-40
  corridor.

- Minor flooding will continue along the Mississippi and Saint
  Francis Rivers today with river levels continuing to slowly
  fall.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 345 AM CDT Sun Apr 27 2025

GOES Water Vapor satellite shows a weak mid-level shortwave
trough moving through the Lower Mississippi Valley early this
morning. Regional WSR-88D radar trends indicate some lingering
rain showers from last night's upstream convection mainly along
and west of the Mississippi River. Latest surface analysis places
a weak cold front along the I-20 corridor and into the Red River
Valley. Temperatures as of 3 AM CDT range from the 50s north of
I-40 and upper 50s to middle 60s south.

Short-term model trends indicate the potential for isolated to
scattered showers and perhaps a few thunderstorms today as the
aforementioned shortwave continues to move across the region. Best
coverage will be mainly along and west of the Mississippi River.
Overall shear will remain weak and any convection will be driven
mostly by diurnal instability.

The aforementioned quasi-stationary boundary will begin to move
north as a warm front tonight with shortwave ridging building into
the Lower Mississippi Valley for Monday. This will result in
mainly rain free weather across the area. Temperatures are
expected to rise well into the 80s as 925 mb temperatures warm to
around 22C. A cold front will begin to move into portions of the
Middle and Lower Mississippi Valleys by Tuesday, resulting in the
development of showers and thunderstorms across areas mostly
north of I-40 Tuesday afternoon into Tuesday night. This front is
expected to become nearly quasi-stationary over portions of the
Middle Mississippi Valley and Southern Plains as better forcing
will remain displaced over the Great Lakes Region and Northeast
United States. LREF joint probabilities of surface-based CAPE
greater than 500 J/kg and shear greater than 30 kts suggest a
potential for a few strong to severe thunderstorms north of I-40
Tuesday night. Damaging winds and perhaps some large hail will be
the threats if any thunderstorms can become severe.

Long-range deterministic and ensemble models indicate convective
chances will persist across the Mid-South until a mid-level trough
moves through the region late this week with a cold front pushing
through the region Thursday night into Friday. The potential for
late week severe thunderstorms still remains uncertain at this
time with differences in instability and timing of the front.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Sun Apr 27 2025

Generally VFR conditions across the area besides JBR. Have some
SHRA/TSRA generally west of the MS River, with brief vis/cig drops
mainly for JBR. Won't rule out a brief period at MEM, but
confidence is low. All terminals will return to VFR by this
evening. Generally easterly winds will become southerly after 14Z,
picking up in speed near the end of the current TAF period.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CJC
AVIATION...CMA

In the hours before

Special weather statement, Apr 27, 1:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
244 PM CDT Sun Apr 27 2025

MSZ001-002-008-012-272015-
Marshall MS-DeSoto MS-Panola MS-Tate MS-
244 PM CDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DESOTO...WEST
CENTRAL MARSHALL...TATE AND NORTHEASTERN PANOLA COUNTIES THROUGH 315
PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coldwater, or 7 miles north of Senatobia, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barr, Wakefield, Aiken, Crossroad, Tyro, Senatobia, Glenville,
Coldwater, Poagville, Bluff, Robinson Gin, Looxahoma, Lurline,
Alphaba, Independence, Wyatte, New Garden, Thyatira, Love, and Bett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3465 9009 3483 9001 3474 8959 3455 8968
      3455 8972 3449 8972
TIME...MOT...LOC 1944Z 291DEG 15KT 3472 8997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CAD

The radar

The Memphis radar (KNQA), 72 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Tate

When
April 27, 1:50 PM CST to 1:55 PM CST
Where
Tate County, 2.66 mi ENE of Coldwater
Measured
1 in hail
Reported by
Public
Coordinates
34.700, -89.930

Quarter sized hail near Hwy 306 and Palestine Rd, east of Coldwater.

Thunderstorm Wind, Coahoma

When
April 27, 2:05 PM CST to 2:10 PM CST
Where
Coahoma County, 2.07 mi N of Claremont
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.160, -90.500

Power poles knocked down along Hwy 322 West at the intersection of Garrett Rd.

Hail, Lafayette

When
April 27, 3:37 PM CST to 3:42 PM CST
Where
Lafayette County, 1.5 mi SSE of Burgess
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.330, -89.660

Golf ball sized hail in the Clear Creek Community in Burgess.

Thunderstorm Wind, Lafayette

When
April 27, 3:45 PM CST to 3:50 PM CST
Where
Lafayette County, 3.53 mi NW of Gault
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.280, -89.520

Rebel Gas Mart along Hwy 7 damaged.

Hail, Lafayette

When
April 27, 3:46 PM CST to 3:51 PM CST
Where
Lafayette County, 2.21 mi NNE of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
34.300, -89.588

Thunderstorm Wind, Lafayette

When
April 27, 3:48 PM CST to 3:53 PM CST
Where
Lafayette County, 1.14 mi E of Taylor
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
34.270, -89.580

A power pole snapped and a tree uprooted near the sub-station on Hwy 328.

Thunderstorm Wind, Lafayette

When
April 27, 3:52 PM CST to 3:57 PM CST
Where
Lafayette County, 3.69 mi ESE of Taylor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.250, -89.540

An uprooted tree fell on a home damaging the roof along CR 370.

Thunderstorm Wind, Lafayette

When
April 27, 3:53 PM CST to 3:58 PM CST
Where
Lafayette County, 3.69 mi ESE of Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.250, -89.540

Many downed and uprooted trees along CR 370.

Thunderstorm Wind, Lafayette

When
April 27, 3:53 PM CST to 3:58 PM CST
Where
Lafayette County, 3.5 mi WNW of Gault
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.260, -89.530

A large tree limb snapped and landed on a home. Damaged roof and gutter system.

Thunderstorm Wind, Lafayette

When
April 27, 3:54 PM CST to 3:59 PM CST
Where
Lafayette County, 2.86 mi W of Gault
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.250, -89.520

Downed trees and powerlines on CR 369, 370, and 372.

Thunderstorm Wind, Lafayette

When
April 27, 3:55 PM CST to 4:00 PM CST
Where
Lafayette County, 2.94 mi WNW of Gault
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Storm Chaser
Coordinates
34.260, -89.520

Tree snapped and uprooted just off the Hwy 7/9 interchange.

Thunderstorm Wind, Lafayette

When
April 27, 4:03 PM CST to 4:08 PM CST
Where
Lafayette County, 1.34 mi WSW of De Lay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.220, -89.400

Tree limbs downed along CR 445, near CR 436.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254221, 1254225, 1254222, 1254224, 1254223, 1254232, 1254228, 1254227, 1254231, 1254230, 1254226, 1254229.